Thunderstorm Wind, Woodward
- When
- September 27, 8:10 AM CST
- Where
- Woodward County, 1.56 mi WSW of Woodward
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.423, -99.417
Woodward (WOOD) Mesonet observation.
An ordinary/single-cell thunderstorm produced an apparent downburst near the community of Woodward, leading to a few reports of wind damage/gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An ordinary/single-cell thunderstorm produced an apparent downburst near the community of Woodward, leading to a few reports of wind damage/gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 27, 5:52 AM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 652 AM CDT Wed Sep 27 2023 ...New UPDATE, AVIATION... .UPDATE... Issued at 652 AM CDT Wed Sep 27 2023 Have added isolated showers in northwest Oklahoma for a couple of hours. Although the convection this morning in the northeastern Texas panhandle has not made a significant move toward the area, have had a couple of isolated showers develop in the Woodward/Gage area. There is some modest MUCAPE (500 J/kg) in the region for some high-based showers/storms. We do not expect these to last very long though with the low-level jet weakening around sunrise. && .SHORT TERM... (Today and tonight) Issued at 327 AM CDT Wed Sep 27 2023 Very warm, above-average temperatures continue today with little sensible weather changes from yesterday. A weak cold front, currently across Kansas, will experience frontolysis (dissipate) and have no impact on our weather. The 00Z OUN sounding from yesterday evening had an 850 mb temperature of 20 deg C. Model consensus for this afternoon is ~21 deg C at Norman/OUN, so some locations might be slightly warmer than yesterday with a little eastward expansion of the low-level thermal ridge. It will be another afternoon with abundant sunshine, southerly winds, and afternoon highs in the 90s deg F. Mahale && .LONG TERM... (Thursday through Tuesday) Issued at 327 AM CDT Wed Sep 27 2023 Above-average temperatures will continue through at least early next week as the mid-level ridge amplifies and moves eastward, toward the Midwest. This highly-amplified ridge will limit the eastward progression of a trough digging into the western U.S. this weekend, which will cause the trough to cutoff in the Intermountain West. The Plains will be on the western side of the expansive ~590 dam ridge with an anomalous low-level thermal ridge encompassing the entire Plains by the weekend (e.g., approx. +1.5 to 2.5 sigma at 850 mb to the Canadian border). Given little spread among ensemble members on the aforementioned synoptic-scale pattern, probabilistic guidance indicates high confidence that afternoon temperatures will range from the upper 80s to mid 90s deg F through at least Tuesday, October 3 (i.e., there is little difference between the 25th and 75th percentile temperature forecast). These temperatures are ~10 deg F above average for late September/early October. The only sensible weather change expected this week is the surface pressure gradient should tighten by Thursday from lee cyclogenesis, which will result in breezy southerly winds for the latter part of the week. By early next week (Monday and Tuesday), there is a low chance (20 to 30%) remnant convection from the High Plains may begin to affect the west/northwest areas. Ensemble guidance does indicate a potential pattern change with higher, more widespread chances for rain by the middle to latter part of next week as the cutoff low may finally open up and lift into the Southern Plains; however, there is quite a bit of spread among the ensemble members on the exact date this would happen. The earliest arrival for any pattern change would be early Wednesday (October 4), but it may not occur until later in the week (Thursday or Friday). Temperatures should trend lower once the pattern change arrives. However, the probability of a substantial cool-down looks low at this time. For example, by Friday, October 6, the reasonable range of potential temperatures are from the mid 70s (25th percentile at Oklahoma City) to near 90 deg F (75th percentile at Wichita Falls). The average high temperatures for that date are 77 and 81 deg F for Oklahoma City and Wichita Falls, respectively. In other words, temperatures may not even lower to near average. Mahale && .AVIATION... (12Z TAFS) Issued at 652 AM CDT Wed Sep 27 2023 Isolated showers will be possible near KWWR for a couple of hours. Otherwise, no significant aviation weather concerns are expected. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 91 65 91 68 / 0 0 0 0 Hobart OK 95 65 94 68 / 0 0 0 0 Wichita Falls TX 96 66 97 68 / 0 0 0 0 Gage OK 93 64 93 67 / 20 0 0 0 Ponca City OK 93 64 93 68 / 0 0 0 0 Durant OK 92 66 93 67 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...10 LONG TERM....10 AVIATION...26
Hazardous Weather Outlook National Weather Service Norman OK 431 AM CDT Wed Sep 27 2023 OKZ004>048-050>052-TXZ083>090-280945- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 431 AM CDT Wed Sep 27 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a low chance of thunderstorms across western Oklahoma and adjacent parts of north Texas on Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Special Weather Statement
National Weather Service Norman OK
825 AM CDT Wed Sep 27 2023
OKZ010-271400-
Woodward OK-
825 AM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of southwestern
Woodward County through 900 AM CDT...
At 825 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Woodward, moving southwest at 5 to 15 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodward and Tangier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9952 3642 9932 3626 9941 3636 9959
TIME...MOT...LOC 1325Z 025DEG 12KT 3639 9947
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SIXSpecial Weather Statement
National Weather Service Norman OK
858 AM CDT Wed Sep 27 2023
OKZ010-271430-
Woodward OK-
858 AM CDT Wed Sep 27 2023
...A strong thunderstorm will impact portions of southwestern
Woodward County through 930 AM CDT...
At 857 AM CDT, Doppler radar was tracking a strong thunderstorm
2 miles south of Woodward, moving south at 5 to 10 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodward, Sharon, and Tangier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm.
&&
LAT...LON 3647 9955 3645 9933 3623 9928 3629 9959
TIME...MOT...LOC 1357Z 004DEG 7KT 3639 9945
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SIXThe national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
Woodward (WOOD) Mesonet observation.
Image relayed showing electrical pole leaning. Time estimated based on radar imagery and nearby wind gust at Woodward (WOOD) Mesonet site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139323, 1139325.